Texas, 2023

Drought in Texas, July 25 to 31, 2023

July 25 to 31, 2023 · NWS EWX · 3 events in 3 counties and zones

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 24, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 24, 11:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1245 AM CDT Tue Jul 25 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 222 PM CDT Mon Jul 24 2023

Synopsis/Mesoanalysis: The remains of the weekend cold front --
evident through early this morning off the Texas Gulf Coast -- have
washed out as of early this afternoon. Current satellite imagery
shows agitated cumulus along the sea breeze from Houston southwest
through the Victoria Crossroads, with radar echoes progressing
toward our far southeastern counties. Isolated showers and
thunderstorms thus appear probable over our Coastal Plains zones
through the remainder of this afternoon, with activity gradually
diminishing following sunset. Longwave ridging currently evident
over the Mountain West will begin to deamplify through tomorrow,
although South-Central Texas will remain situated along the eastern
periphery of the upper anticyclone currently centered over the New
Mexico vicinity. This should continue to restrict sea breeze
convection to the Coastal Plains through Tuesday afternoon. Hot high
temperatures ranging from the upper 90s to mid 100s will continue
through the period, with the highest readings being found over Llano
and Burnet Counties. While elevated, heat indices should stay below
advisory thresholds on Tuesday afternoon.

Rest Of Today: Heat Advisories remain in effect through 8 PM this
evening over Llano & Burnet Counties, as well as the majority of the
Coastal Plains. Headlines are motivated by high temperature
forecasts in Llano & Burnet Counties, and heat index readings in the
Coastal Plains. The afternoon update shows highs up to 104 degrees
in Llano/Burnet Counties, with heat indices at and above 108 degrees
being prevalent in the Coastal Plains. Heat safety thus continues to
be imperative through the rest of today over these areas. If
possible, any strenuous outdoor activities should be delayed until
this evening. Those that must be outside should drink plenty of
water, wear light-colored & loose-fitting clothing, and take
frequent breaks in shaded/air-conditioned environments. Never leave
children or pets unattended in vehicles. Isolated showers and
thunderstorms will be possible in the Coastal Plains through the
first half of the evening hours. Brief gusty winds may accompany the
strongest storms, but severe weather is not expected.

Tomorrow: With high temperatures at/above 103 degrees possible once
more, a Heat Advisory has been issued between 1 and 8 PM for Llano
and Burnet Counties. Continue to practice proper heat safety in
these areas. Additional isolated storms will be possible in the
Coastal Plains as the sea breeze advances inland during the
afternoon hours. Lower heat indices, combined with potential cloud
cover and afternoon rain showers, should preclude the need for
additional Heat Advisories over our southeastern counties. Trends
will be monitored should any potential changes occur.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 222 PM CDT Mon Jul 24 2023

Ensemble means depict 500mb heights slightly decreasing through the
second half of the work week before slightly increasing again over
the weekend into next week. Temperatures should follow a similar
trend which means there may be a point Thursday-Friday where Heat
Advisories won't be needed for any counties across the CWA, but if
so they'll likely return over the weekend. Most locations across
south-central Texas should remain dry through the long term period,
though there does appear to be potential for isolated sea breeze
showers and storms across far southeastern portions of the CWA just
about each afternoon as this is where 500mb heights will be lowest.
In fact, both the GFS and ECMWF Ensemble Means show a potential for
an inverted trough to move along the TX Coast late in the work week
which would bring heights down to near normal and possibly some
slightly better chances for storms. For now though we will stick
with the NBM which keeps things pretty dry/isolated. A plume of
Saharan dust is expected to hang around through the week as well
which could work against shower/storm development due to its slight
drying effects.

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Tue Jul 25 2023

In a dry air regime, only some scattered cumulus and some cirrus are
expected with no cigs. Winds will be mostly light in a S/SE diurnal
trend as high pressure aloft extends north well into the central
plains and eastern rockies. The only exception is for DRT which is
catching a late convection-influenced seabreeze from Deep South TX
for the next hour or two.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77 104  78 103 /   0   0   0   0
Austin Bergstrom Intl Airport  77 101  77 100 /   0   0   0   0
New Braunfels Muni Airport     77 101  77 101 /  10  10   0   0
Burnet Muni Airport            76 101  76 100 /   0   0   0   0
Del Rio Intl Airport           81 103  79 103 /   0   0   0   0
Georgetown Muni Airport        77 102  77 101 /   0   0   0   0
Hondo Muni Airport             75 101  74 100 /   0   0   0   0
San Marcos Muni Airport        76 101  76 101 /   0  10   0   0
La Grange - Fayette Regional   77  99  77  99 /  10  10   0  10
San Antonio Intl Airport       77 101  77 100 /  10  10   0   0
Stinson Muni Airport           77 104  77 102 /  10  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for
Burnet-Llano.

&&

Short-Term...18
Long-Term...04
Aviation...18
Hazardous weather outlook, Jul 24, 8:02 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
902 PM CDT Mon Jul 24 2023

TXZ171>173-183>194-202>209-217>225-228-260215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
902 PM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The heat continues across South Central Texas through at least
the upcoming weekend. A Heat Advisory remains in effect on Tuesday
across Llano and Burnet counties. There is an increased risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions.

Elevated fire weather conditions are possible across the Rio
Grande Plains, Edwards Plateau, Hill Country, and I-35 corridor
each afternoon through at least the upcoming weekend. The
combination of hot and dry conditions, and light to moderate wind
speeds, continues to promote drying of fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bastrop

When
July 25, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bastrop forecast zone
Reported by
Drought Monitor
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

Drought, Caldwell

When
July 25, 12:00 AM CST to July 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

Drought, Lee

When
July 25, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121723, 1121724, 1121725.